Figure. Cutaneous adverse effects observed with vandetanib therapy. A and B, Photosensitivity occurring 8 weeks after the beginning of vandetanib therapy showing an intense skin reaction with erythema and desquamation overlapping sun-exposed areas. C, Hand-foot skin reaction occurring 12 weeks after the beginning of vandetanib therapy. D, Blue-gray macules of the forehead occurring 2 months after the beginning of vandetanib therapy.
Giacchero D, Ramacciotti C, Arnault JP, Brassard M, Baudin E, Maksimovic L, Mateus C, Tomasic G, Wechsler J, Schlumberger M, Robert C. A New Spectrum of Skin Toxic Effects Associated With the Multikinase Inhibitor Vandetanib. Arch Dermatol. 2012;148(12):1418-1420. doi:10.1001/2013.jamadermatol.192
Author Affiliations: Departments of Dermatology (Drs Giacchero, Arnault, Maksimovic, Mateus, and Robert), Pathology (Drs Tomasic and Wechsler), Endocrinology, and Nuclear Medicine (Dr Schlumberger), Gustave Roussy Institute, Villejuif, France; and Departments of Endocrinology and Nuclear Medicine, University of Paris-Sud, Villejuif (Dr Schlumberger).
Skin manifestations are among the most frequent adverse effects of targeted therapies.1 Hyperkeratosis and hand-foot skin reaction are observed with most raf and vascular endothelial growth factor (VEGF) inhibitors, whereas folliculitis is a hallmark of epidermal growth factor receptor (EGFR) blocking agents.1 Vandetanib (Zactima, ZD6474; AstraZeneca) is a multikinase inhibitor that targets EGFR, VEGF receptors 1, 2, and 3 and the RET (rearranged during transfection) receptor.2
Between November 2005 and October 2009, patients with metastatic thyroid cancer received vandetanib at a dose of 300 mg/d in 3 clinical trials: a phase 2 open-label study (NCT00098345)3 and 2 randomized phase 3 studies comparing vandetanib with a placebo (NCT00537095 and NCT00410761). Clinical examination of all patients exhibiting any skin manifestation was performed. Skin toxic effects were assessed using version 3 of the National Cancer Institute Common Terminology Criteria (http://ctep.cancer.gov/protocolDevelopment/electronic_applications/ctc.htm), and additional drug intake was recorded. All patients participating in this study provided a written informed consent for the clinical trials. This study was conducted according to the Declaration of Helsinki Good Clinical Practice guidelines and in accordance with applicable local laws and regulations.
Sixty-three patients, 39 men (62%) and 24 women, with advanced thyroid cancer received vandetanib during the study period. Median patient age was 58 years (age range, 29-78 years). Median treatment duration was 15 months (range, 1-47 months).
Fifty-two patients experienced at least 1 cutaneous adverse effect (83%) (Table). Acute folliculitis and dry skin as well as hand-foot skin reaction were induced in a large proportion of patients. Finger clefts and genital eruption resembling fissured intertrigo were observed. Photosensitization was observed in 23 of the original 63 patients (37%) after a median treatment duration of 8 weeks (range, 1-24 weeks) (Figure). Twenty-one patients developed erythematous skin eruptions ranging from exaggerated sunburn after moderate sun exposure to a severe photodistributed erythematous eruption that sometimes overlapped sun-exposed areas and was associated with desquamation and pruritus. Six patients presented with a clinical appearance of lichenoid photodistributed eruption. One patient exhibited photoinduced subacute cutaneous lupus erythematosus with a photodistributed eruption and an elevated antinuclear antibody titer (>1:320). The remaining patient exhibited photoinduced erythema multiforme with the characteristic target skin lesions and positive photopatch test results.
In 3 patients, the skin phototoxic effects led to discontinuation of vandetanib treatment, which was followed by a rapid skin improvement in less than 1 week. Treatment was reintroduced in 2 of these 3 patients at a lower dose in association with strict photoprotection and without eruption recurrence.
Skin biopsies were performed in 6 cases. Histologic results showed various degrees of lichenoid lymphocytic infiltrate of the superficial dermis with spongiosis and apoptotic keratinocytes.
In 12 of the original 63 patients (19%), blue-gray macules appeared on the face, scalp, or trunk (Figure) after a median treatment duration of 9 months (range, 2-21 months). One patient also exhibited diffuse dusty pigmentation of the face and trunk. All 12 had a history of folliculitis, and 5 of the 12 had received doxycycline (42%). A skin biopsy specimen was obtained in 6 cases. A multinucleated giant cell granuloma was found in 3 cases. Findings of periodic acid–Schiff and Ziehl stainings were negative in all cases. These blue macules disappeared gradually 3 to 6 months after discontinuation of vandetanib treatment.
Cutaneous adverse effects occur frequently during vandetanib treatment. This is consistent with the results of a recent meta-analysis showing a 46% incidence of all grades of eruptions during vandetanib treatment.5 We report herein 2 unusual skin toxic effects: frequent photosensitization and skin pigmentation observed in 37% and 19% of the patients, respectively.
Doxycycline was used in some patients to treat folliculitis. However, only 9 of 23 patients exhibiting photosensitization (39%) and 5 of 12 patients with blue-gray macules (42%) had received doxycycline, thus decreasing the likelihood that doxycycline was responsible for these skin symptoms. No additional systemic or topical treatment could be implicated. Some of our patients experienced photosensitization through glass, which is highly suggestive of a UV-A–induced mechanism.6 Photosensitization is an adverse effect of many kinase inhibitors such as imatinib, sorafenib, and vemurafenib. Imatinib inhibits the adenosine triphosphate–dependent transporter ABCG2 resulting in intracellular porphyrin accumulation and phototoxic effects in vitro.7 Since vandetanib also inhibits the transporter activity of ABCG2, a similar porphyrin-induced mechanism might explain the similar effect.8
In a report of 2 cases, vandetanib-associated cutaneous pigmentation was preceded by photosensitization.9 In our more extensive experience, only half of the patients with cutaneous pigmentation had prior or concomitant skin photosensitization, making the hypothesis of post-photosensitization pigmentation less likely. In 3 patients, a multinucleated giant-cell granuloma was found in the dermis, which could result from a direct deposit of the drug in the skin.
Vandetanib is being tested in the treatment of several types of cancers. In patients with medullary thyroid cancers, it has already demonstrated a significant efficacy,3 which led the US Food and Drug Administration and European Medicines Agency to label the drug for patients with advanced disease in 2011. Dermatologists should be aware of the spectrum of vandetanib toxic effects, and careful photoprotection should be used to facilitate compliance with treatment.
Correspondence: Dr Robert, Department of Dermatology, Gustave Roussy Institute, 39 rue Camille Desmoulins, 94805 Villejuif CEDEX, France (firstname.lastname@example.org).
Accepted for Publication: July 31, 2012.
Author Contributions: Drs Giacchero, Ramacciotti, Schlumberger, and Robert had full access to all the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis. Study concept and design: Robert. Acquisition of data: Giacchero, Ramacciotti, Arnault, Brassard, Maksimovic, Mateus, Tomasic, Wechsler, Schlumberger, and Robert. Analysis and interpretation of data: Baudin, Wechsler, and Robert. Drafting of the manuscript: Giacchero, Ramacciotti, Maksimovic, Wechsler, Schlumberger, and Robert. Critical revision of the manuscript for important intellectual content: Arnault, Brassard, Baudin, Mateus, Tomasic, Wechsler, and Robert. Statistical analysis: Robert. Administrative, technical, and material support: Ramacciotti and Baudin. Study supervision: Robert.
Conflict of Interest Disclosures: Drs Schlumberger and Robert serve as consultants to AstraZeneca, a manufacturer of vandetanib, and Dr Schlumberger has received research funds from AstraZeneca. Dr Schlumberger also serves as a consultant to Amgen Eisai and Exelixis and has received research funds from Amgen and Exelixis. Dr Robert is consultant for Bristol-Myers Squibb, Roche, GlaxoSmithKline, and Novartis.
Additional Contributions: We are indebted to Lorna Saint Ange for editing.